Colorado, 2023Avalanche in Colorado, April 11, 2023
April 11, 2023 · NWS BOU · 1 event in 1 county or zone
Berthoud Pass was closed for hours south of Winter Park due to a snow slide that was blocking the roadway. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Berthoud Pass was closed for hours south of Winter Park due to a snow slide that was blocking the roadway. U.S. 40 was closed between Henderson Mine Road and Robins Roost from about 1:20 p.m. until just after 5 p.m.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 11, 10:25 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Apr 11, 10:25 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1125 AM MDT Tue Apr 11 2023
.UPDATE...
Issued at 1124 AM MDT Tue Apr 11 2023
Upper ridging in place over the CWA at this time. There are just
a few high clouds around. At the surface, the winds across the CWA
are pretty weak. Temperatures are well into the 70s across the
plains right now, with 60s in the foothills. Denver's DIA will
likely have a new record daily high temperature shortly with the
current reading at 79 degrees F and the record for the day sitting
at 80 degrees F. Will make some cosmetic changes to the
temperature, sky and wind GFE grids based on current conditions
and real data.
&&
.SHORT TERM...(Today and tonight)
Issued at 248 AM MDT Tue Apr 11 2023
An upper level ridge will remain over the area today with dry
conditions and well above normal temperatures. 850-700 mb temps
would support highs in the lower to mid 80s across nern CO. Record
high at Denver is 80 and can't imagine that won't be broken this
aftn. In addition, will likely see other locations with record highs
today as well.
For tonight it will remain dry with mild lows overnight across the
plains.
.LONG TERM...(Wednesday through Monday)
Issued at 248 AM MDT Tue Apr 11 2023
Another record warm day expected on Wednesday as an increasing
southwesterly flow aloft develops over the region ahead of an
approaching trough over the Pacific Northwest. The record high
temperature of 79 in Denver on the 12th, will be easily broken for
Wednesday with the high around 84. There will be a chance of some
weak showers in the high country by Wednesday afternoon. Inverted
V type profiles for Denver with minimal CAPES but stronger DCAPE
values around 1400 j/kg, which could result in virga and gusty
outflow winds to 50 mph across the plains. Gusty southerly winds
to 35 mph possible especially along the Palmer Divide Wednesday
afternoon. On Thursday, the flow aloft increases further with even
stronger winds expected across the plains in the afternoon.
Increasing mid/upper level moisture from the west, will shave a
few degrees off the expected high temperatures, but it will still
be close to 15 degrees above the normal. Reference the fire
weather section below for additional details for Wednesday and
Thursday.
A cold front will push across the region Thursday night, with the
trough moving across the northern and central Rockies Friday into
Friday night. High temperatures will 20-25 degrees cooler by
Friday with a showers likely across much of the region. There will
be weak instability in the afternoon over the elevated terrain,
enough for isolated thunderstorm coverage. Continued cool but
drier weather is forecast for Saturday, with a more subsident
northwesterly flow aloft over CO. Outside of some scattered snow
showers in the mountains northwest facing slopes it will be dry. A
ridge will build back over the region starting on Sunday with a
trend of dry and warm weather expected through the early part of
next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1124 AM MDT Tue Apr 11 2023
Models keep normal diurnal wind patterns going at DIA today and
tonight. Wind speeds will be on the low side. There will not be
any ceiling issues.
&&
.FIRE WEATHER...
Issued at 248 AM MDT Tue Apr 11 2023
Elevated fire conditions will be in place this afternoon across
portions of the plains due to warm temperatures and low humidity.
However, winds should stay below Red Flag criteria in most
locations.
Critical fire weather conditions will occur Wednesday mainly along
the southern foothills, Palmer Divide, and adjacent plains due to
low relative humidity as low as 10 percent and gusty southwest
winds producing gusts up to 35 mph. These conditions are expected
to continue until early Wednesday evening. Thursday, winds will
be stronger, with another period of elevated to critical fire
weather conditions in the afternoon. No fire weather watch yet,
but may again be needed at some point for Thursday afternoon.
Cooler temperatures and a good chance of showers will allow for
some relief for Friday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ216-241-246-247.
&&
UPDATE.........RJK
SHORT TERM.....RPK
LONG TERM......Cooper
AVIATION.......RJK
FIRE WEATHER...Cooper
Hazardous weather outlook, Apr 11, 9:22 AM MST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1022 AM MDT Tue Apr 11 2023
COZ030>051-121630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1022 AM MDT Tue Apr 11 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Elevated fire weather conditions will be in place across Lincoln
and Washington Counties afternoon due to very warm temperatures
and low humidity. A few daily record high temperatures are
possible as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dry conditions with above normal temperatures expected across the
plains Wednesday and Thursday, with a chance of showers each
afternoon in the mountains. Winds will increase on Wednesday
and will result in elevated to critical fire weather conditions
across the plains and possibly South Park. Although temperatures
will not be as warm on Thursday, stronger winds are expected
across the plains which will again likely bring elevated to
critical fire weather conditions to those areas.
The next system arrives Friday which may bring increasing chances
of precipitation to the region along with much cooler
temperatures through Saturday. Drier and warmer weather will
return on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- April 11, 1:20 PM MST to 5:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Berthoud Pass was closed for hours south of Winter Park due to a snow slide that was blocking the roadway.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 11 to 12, 20232 deaths · 2 events
- Flooding in North Dakota, April 11 to 30, 20231 death · $1.9 million · 15 events
- Heat in Nevada, April 11, 20231 death · 1 event
- Wildfire in Nebraska, April 11 to 16, 20232 injured · $3.5 million · 3 events
- Flooding in Minnesota, April 11 to 30, 2023$2.2 million · 8 events
- Flooding in Wisconsin, April 11 to 30, 2023$616,000 · 7 events
- Debris Flows in Idaho, April 11 to 12, 2023$15,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 11, 20236 events
- Flooding in South Dakota, April 11 to 16, 20234 events
- Flooding in Minnesota, April 11 to 25, 20232 events
- Drought in Kansas, April 11 to 30, 20231 event
- Winter Weather in Alaska, April 11 to 12, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084364.